Alert archive / Ohio / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 233, NWS Cleveland, OH

September 22, 2005Lake County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Sep 22, 2005, 8:24 PM EDT for Lake County, Ohio. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 22, 2005, 8:24 PM EDT (00:24 UTC)
Expired
Sep 22, 2005, 9:15 PM EDT
In force
51 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

County Lake County, OH

The radar

The Cleveland radar (KCLE), 61 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 22, 8:45 PM EDTTSTM WND DMGWilloughby, OHNUMEROUS TREES AND POWER LINES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.4 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2005-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 95 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2005-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
95 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1646 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 230024
SVRCLE
OHC085-230115-
/O.NEW.KCLE.SV.W.0233.050923T0024Z-050923T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
824 PM EDT THU SEP 22 2005

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAKE COUNTY IN NORTHEAST OHIO

* UNTIL 915 PM EDT

* AT 820 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED OVER LAKE ERIE NORTH  
  OF LAKE COUNTY MOVING SOUTH AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE WILLOUGHBY...PERRY...PAINESVILLE AND
  MENTOR.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME 
OR BUSINESS. 


LAT...LON 4185 8100 4171 8100 4171 8110 4164 8110
      4164 8128 4157 8129 4157 8148 4163 8148
      4166 8145 4172 8137 4176 8123

$$
2 follow-up statements
000 
WWUS51 KCLE 230048
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
848 PM EDT THU SEP 22 2005

OHC085-230115-
/O.CON.KCLE.SV.W.0233.000000T0000Z-050923T0115Z/
LAKE OH-
848 PM EDT THU SEP 22 2005


...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 915 PM EDT FOR LAKE
COUNTY...


AT 841 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM WICKLIFFE TO 6 MILES EAST OF MADISON...AND MOVING
SOUTH AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
PAINESVILLE...
FAIRPORT HARBOR...

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

LAT...LON 4185 8100 4171 8100 4171 8110 4164 8110
      4164 8128 4157 8129 4157 8148 4163 8148
      4166 8145 4172 8137 4176 8123

$$
000 
WWUS51 KCLE 230117
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
917 PM EDT THU SEP 22 2005

OHC085-230127-
/O.EXP.KCLE.SV.W.0233.000000T0000Z-050923T0115Z/
LAKE OH-
917 PM EDT THU SEP 22 2005


...THE SEVERE THUNDERSTORM WARNING FOR LAKE COUNTY EXPIRED AT 915 PM 
EDT...

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

LAT...LON 4185 8100 4171 8100 4171 8110 4164 8110
      4164 8128 4157 8129 4157 8148 4163 8148
      4166 8145 4172 8137 4176 8123

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 2:38 PM EDT, 5 hours 46 minutes earlier.

Area forecast discussion, Sep 22, 2:38 PM EDT, 5 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
238 PM EDT THU SEP 22 2005

.SHORT TERM (TONIGHT THRU SAT)...
WL HV TO DEAL WITH SLGT SVR THREAT THIS EVE AS CDFNT MOVS THRU
PUSHING UNSTBL AMS SE OF AREA BY LATER TNGT.  THINK MOST OF THE
PRECIP SHUD BE SE OF AREA BY FRIDAY SO PLAN TO ONLY CARRY SML CHC
FOR SERN COS FRI MORN.  MODELS NOW COMING BACK ARND TO SHOWING
STRONGER RDG BLDG ACRS AREA LATE FRI INTO SAT THUS SPLITTING THE
BAND OF PRECIP THAT WAS SHOWN TO PERSIST OVR PART OF CWA FRI NITE
AND SAT. NOW WL BACK POPS OFF BOTH PDS WITH EXPECTATION THAT ENERGY
WL RE-FOCUS BACK WITH NEXT SYS PROGGED FOR SUN.

&&

.LONG TERM (SAT NIGHT THRU THU)...
GFS AND ECMWF CONT TO SHOW CDFNT MOVG THRU LATE SUN. QUESTION IS
WHETHER MSTR FM REMNANTS OF RITA WL EJECT NE AHD OF FNT WHICH WL
GREATLY AFFECT POPS AND QPF. WL GNLY PLAY CLOSE TO GFS/HPC GUIDANCE
FOR NOW.  MOST PRECIP SHUD END NW TO SE SUN NITE BUT A LTL CUD
LINGER INTO MON MORN FOR SERN COS. HI PRES MOVG ACRS AREA FOR DRY
WX LATER MON INTO TUE NITE. MAY NEED SLGT CHC FOR SHRA/TSRA AS EARLY
AS LATE TUE NITE FOR XTRM W...OTWR WL CARRY CHC ON WED AND WED NITE
FOR FROPA THEN XPCT RETURN TO DRY WX ON THU WITH NEXT RDG BLDG TWD
AREA.

&&

.AVIATION(18Z-18Z)...

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...NONE.
.PA...NONE.

SHORT TERM...ADAMS
LONG TERM...ADAMS
AVIATION...ABE
Hazardous weather outlook, Sep 22, 5:33 AM EDT, 14 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
533 AM EDT THU SEP 22 2005

OHZ003-006>009-017>019-027-028-230945-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE-HANCOCK-SENECA-HURON-WYANDOT-
CRAWFORD-
533 AM EDT THU SEP 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO
AND NORTH CENTRAL OHIO.

.DAY ONE...

SPC HAS PLACED NORTHWEST OHIO IN A SLIGHT RISK FOR SEVERE
THUNDERSTORMS TODAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP IN
NORTHWEST OHIO THIS AFTERNOON AND EVENING AHEAD OF AN APPROACHING
COLD FRONT. SOME OF THESE STORMS MAY BE STRONG TO SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN NORTHWEST OHIO THIS AFTERNOON
INTO THIS EVENING.

OHZ010>014-020>023-029>033-036>038-047-089-PAZ001>003-230945-
LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-MEDINA-SUMMIT-
PORTAGE-TRUMBULL-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-
MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD-
533 AM EDT THU SEP 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
OHIO...NORTH CENTRAL OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 22, 7:47 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
747 PM EDT THU SEP 22 2005

OHZ009>014-089-PAZ001>003-230030-
ASHTABULA LAKESHORE OH-LORAIN OH-CUYAHOGA OH-GEAUGA OH-LAKE OH-
ASHTABULA INLAND OH-SOUTHERN ERIE PA-NORTHERN ERIE PA-CRAWFORD PA-
ERIE OH-
747 PM EDT THU SEP 22 2005

THUNDERSTORMS WITH STRONG WINDS WERE MOVING SOUTHEAST ACROSS LAKE
ERIE AT ABOUT 35 MPH. THE STORMS WILL ARRIVE ALONG THE SOUTH SHORE
OF LAKE ERIE BETWEEN 830 AND 9 PM.

IF THE STORMS MAINTAIN THEIR INTENSITY THERE COULD BE WIND GUSTS OF
50 TO 60 MPH OVER THE LAKESHORE COUNTIES FROM NEAR SANDUSKY EAST TO
CLEVELAND AND ASHTABULA TO ERIE PENNSYLVANIA. THE STRONGEST WINDS
WOULD LIKELY OCCUR NEAR THE LAKESHORE.

THE STORMS WERE ASSOCIATED WITH A COLD FRONT MOVING SOUTHEAST
ACROSS THE GREAT LAKES.

RESIDENTS OF NORTHERN OHIO AND NORTHWEST PENNSYLVANIA SHOULD STAY
ALERT TO THE MOVEMENT OF THESE STORMS AND BE READY TO MOVE TO SAFE
SHELTER INDOORS.

KOSARIK
Special weather statement, Sep 22, 7:55 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
755 PM EDT THU SEP 22 2005

OHZ003-006>009-017>019-230100-
HANCOCK OH-SENECA OH-HURON OH-SANDUSKY OH-WOOD OH-LUCAS OH-ERIE OH-
OTTAWA OH-
755 PM EDT THU SEP 22 2005

...A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE EAST TOWARD THE
REGION...

THE NATIONAL WEATHER SERVICE DOPPLER RADAR IN CLEVELAND INDICATED A
CLUSTER OF STRONG THUNDERSTORMS MOVING EAST AT ABOUT 35 MPH. THE
THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS...HEAVY
RAIN...AND DANGEROUS CLOUD TO GROUND LIGHTNING.

THE THUNDERSTORMS WILL MOVE INTO LUCAS AND WOOD COUNTIES BY 850
PM...AND OTTAWA...SANDUSKY...HANCOCK AND SENECA COUNTIES BY 930 PM.

MOVE INDOORS AND STAY AWAY FROM APPLIANCES AND WINDOWS UNTIL THE
STORMS HAVE PASSED.

LOMBARDY

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 8:14 PM EDTSevere Thunderstorm WarningCLEAshtabula46 min
Sep 22, 9:08 PM EDTSevere Thunderstorm WarningCLEWood67 min
Sep 22, 9:52 PM EDTSpecial Marine WarningCLE113 min
Sep 22, 10:01 PM EDTSevere Thunderstorm WarningCLECuyahoga, Lake44 min
Sep 22, 10:46 PM EDTSevere Thunderstorm WarningCLEGeauga, Lake44 min
Sep 23, 1:40 AM EDTSevere Thunderstorm WarningCLEWyandot36 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.